Risk of bleeding with daily aspirin may offset benefit in low-risk patients

Chronic use of low-dose aspirin, defined as 300 mg/day or less, is associated with an increased risk of major gastrointestinal (GI) or cerebral bleeding, a recent review of administrative data found. Patients with diabetes also were found to have a high rate of bleeding, irrespective of aspirin use.

Key Point: The potential risk of bleeding should be considered when making a decision to use therapeutic aspirin for the primary prevention of cardiovascular events.

Low-dose aspirin generally is recommended as a secondary prevention measure in people with a moderate to high risk of cardiovascular events. The benefits for primary prevention are modest and may be offset by the risk of major bleeding, noted the authors, who conducted the study in Italy.

Studies have found an...

Log in or register for free to continue reading
Register Now For Free Already Registered? Log In
This entry was posted in Cardiovascular, Diabetes, Non-Communicable Disease, Non-Communicable Disease Featured 2, Primary Care and tagged , , , , , , , , , , , , , , , , , , , . Volume: .

2 Comments

  1. Subhas Pattar
    Posted Jun 2013 at 1:38 pm | Permalink

    Dear Sir, Having read the whole article of JAMA 2012 nov( 307) on the same topic of aspirin and GI bleeding I am of the opinion that the risk of bleeding seems to be higher as in the original article it said GI bleeding occurred in patient years but here you consider it as % which is wrong. Please you also refer to the article in the World Gastroenterology Journal in Jan ’13, then you will change the risk of GI bleeding.

    Thanks’ please reply if possible.

    • mdCurrent-India Staff
      Posted Jul 2013 at 7:37 pm | Permalink

      Dr. Pattar: Yes, we agree that the risk of bleeding increases –- so much that it may actually offset the benefit of using aspirin in some cases. Can you clarify which percentage may be incorrect?

Post a Comment

You must be logged in to post a comment.